Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
August 02, 2014, 04:40:56 AM

Login with username, password and session length


Members
Stats
  • Total Posts: 632721
  • Total Topics: 47930
  • Online Today: 222
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online
Users: 2
Guests: 141
Total: 143

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Tenofovir May Raise Risk of Kidney Damage, but Effect Tapers Over Time  (Read 654 times)

0 Members and 1 Guest are viewing this topic.

Offline tednlou2

  • Member
  • Posts: 4,770
The commonly prescribed antiretroviral (ARV) tenofovir raises the risk of kidney dysfunction among people with HIV, but the adverse effect occurs mostly within the first two years after beginning the therapy and then tapers in the years following.  Furthermore, it appears that while tenofovir may increase the risk of renal damage, the actual effect in terms of a rise in cases of kidney disease may prove modest. Following on the heels of other research studies that have identified tenofovir’s adverse effects on the kidneys, Canadian researchers looked to establish the magnitude of the effect; they published their findings in the journal Clinical Infectious Diseases. 

The active ingredient in Viread (tenofovir disoproxil fumarate) and a component of Atripla (efavirenz/emtricitabine/tenofovir), tenofovir is currently prescribed to about half of all people with HIV taking antiretrovirals.

The non-randomized study included 1,043 people with HIV taking tenofovir, who were followed up for 10 years; it examined the loss in what is known as the glomerular filtration rate (eGFR), an indicator of kidney function. Researchers compared the cohort’s eGFR to people with HIV who were exposed to other ARVs.

The study found that tenofovir increased the risk of kidney dysfunction by 63 percent and that the drop in eGFR was weighted toward the first two years. The respective eGFR, measured in mL/min/1.73 m2, for years 1, 2, 3 and 4 was -3.05, -4.05, -2.42 and -3.09. 

The findings are buffered by the study’s size as well as the long follow-up period. However, the researchers were not able to effectively speculate the drop in eGFR beyond year four of exposure to tenofovir.

The study’s authors write, “Our study shows that the association was not of a high magnitude and that the quantified loss in eGFR attributable to [tenofovir] is relatively modest after many years of exposure…. t is highly plausible that [tenofovir] exposure, although associated with reduced kidney function, has no severe adverse effects over the long term for most HIV-positive patients.”

http://www.poz.com/articles/tenofovir_kidney_761_23468.shtml

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.